Alert archive / South Dakota / Tornado Warnings in 2000

Tornado Warning 3, NWS Rapid City, SD

June 11, 2000Butte County, South Dakota

NWS Rapid City, SD issued this tornado warning at Jun 11, 2000, 1:52 PM MDT for Butte County, South Dakota. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 11, 2000, 1:52 PM MDT (19:52 UTC)
Expired
Jun 11, 2000, 2:40 PM MDT
In force
48 min
Issued by
NWS Rapid City, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Butte County, SD

The radar

The Rapid City radar (KUDX), 116 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 2:20 PM MDTHail 1.25Hoover, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 7.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2000-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2000-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2137 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KUNR 111954
TORRAP
SDC019-112040-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
152 PM MDT SUN JUN 11 2000

THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN BUTTE COUNTY IN NORTHWESTERN SOUTH DAKOTA

* UNTIL 240 PM MDT

* AT 151 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADIC THUNDERSTORM OVER HOOVER...OR ABOUT 35 MILES SOUTH OF
  BUFFALO...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED
  HOOVER THROUGH 210 PM MDT

MOVE QUICKLY TO A STURDY INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. ABANDON YOUR CAR OR MOBILE HOME FOR A STRONGER
SHELTER.

LAT...LON 4522 10338 4504 10336 4498 10295 4521 10296

KLIMOWSKI

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 11, 12:45 PM MDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 11, 12:45 PM MDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1245 PM MDT SUN JUN 11 2000

WILL MAKE THIS EARLY...SHORT... AND SIMPLE AS WARNINGS ARE BEGINING
TO BE ISSUED.

LATEST SFC ANALYSIS PUTS LOW OVER SE MT/NW SD WITH TROUGH EXTENDING
SWRD INTO ERN WY. 60F+ DEWPOINTS CONTINUE TO MOVE INTO CENTRAL AND
WRN SD. SATELLITE INDC CU DEVELOPING ALONG MENTIONED TROUGH...WITH
OROGRAPHIC ENHANCEMENT FM BLACK HILLS.

UNSTABLE ATMO OVER CWFA WITH SLIGHT RISK AREA OVER SD. SEE SPC DAY
ONE DISCUSSION FOR DETAILS. MVC MOVING OUT OF NEB HAS SPAWNED TSTMS
OVER S CENT SD. ROBUST SHEAR AND ANTICIPATED CONVECTIVE DEVELOPMENT
OVER NW SD. GONE CHC POPS TONIGHT MOST ZONES AS COVERAGE WILL BE
SOMEWHAT SCATTERED.

IN LATER PERIODS ...MODELS NOT IN PERFECT AGREEMENT...BUT GENERAL
FEATURES AGREE. POTENT S/WV APPROACHES MON NIGHT INTO TUE. GOOD WAA
AHEAD...AND CAA TUESDAY. BOTH THE AVN AND NGM GUIDANCE HAS DECENT
HANDLE ON THIS AND HAVEN'T VEARED MUCH. PREFER WARMER AVN TEMPS AND
SPLIT THE DIFFERENCE BETWEEN THEM ON POPS.

.UNR...NONE.

MURPHY

In the hours before

Special weather statement, Jun 11, 10:00 AM MDT, 3 hours 52 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ057-112200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1000 AM MDT SUN JUN 11 2000

...SLIGHT RISK OF SEVERE THUNDERSTORMS WESTERN AND SOUTH CENTRAL
SOUTH DAKOTA LATE TODAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH THIS EVENING ACROSS ALL OF WESTERN AND SOUTH CENTRAL SOUTH
DAKOTA AND CROOK AND WESTON COUNTIES OF EXTREME NORTHEASTERN
WYOMING. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS AND LARGE
HAIL...IN EXCESS OF ONE INCH DIAMETER LATER THIS EVENING.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER WESTERN
NEBRASKA...AND SPREAD NORTHEAST INTO SOUTHERN SOUTH DAKOTA. THE
STORMS OVER SOUTH CENTRAL SOUTH DAKOTA WILL MOVE SLOWLY...
POTENTIALLY PRODUCING LOCALLY HEAVY RAIN IN ADDITION TO LARGE HAIL
AND DAMAGING WIND GUSTS.

ALSO...LATE THIS AFTERNOON AND EARLY THIS EVENING THUNDERSTORMS WILL
INITIATE OVER WESTERN SOUTH DAKOTA. THE MAIN THREAT WILL BE FROM
WIND GUSTS...HOWEVER SOME LARGE HAIL IS POSSIBLE AS WELL.

THE THREAT OF SEVERE WEATHER SHOULD END OVER MOST OF THE AREA BY
MIDNIGHT MDT...COUNTIES IN CENTRAL AND SOUTH-CENTR{AL SOUTH DAKOTA
MAY SEE SOME SEVERE STORMS BEYOND MIDNIGHT...UNTIL 3 AM CDT.

&&
WCJIN-WYNE

MURPHY

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 12:21 PM MDTSevere Thunderstorm WarningUNRTodd59 min
Jun 11, 1:16 PM MDTSevere Thunderstorm WarningUNRTodd44 min
Jun 11, 2:37 PM MDTSevere Thunderstorm WarningUNRButte33 min
Jun 11, 3:39 PM MDTSevere Thunderstorm WarningUNRButte, Meade61 min
Jun 11, 4:26 PM MDTSevere Thunderstorm WarningUNRZiebach44 min
Jun 11, 4:38 PM MDTSevere Thunderstorm WarningUNRMeade62 min

Nearby

Tornado Warnings in South Dakota, 2000Every tornado warning in 2000Tornadoes in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.